Hail, Fremont
- When
- August 31, 3:45 PM CST
- Where
- Fremont County, 0.69 mi N of Hamburg
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -95.650
An unstable air mass in southwest Iowa and a moderately strong low level jet helped thunderstorms develop ahead of a cold front in southwest Iowa. The storms produced at least one report of large hail in southwest Iowa but also produce very heavy rainfall from near Hamburg east to around Coin where radar estimated that 3 to 4 inches of rain fell across parts of that area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
An unstable air mass in southwest Iowa and a moderately strong low level jet helped thunderstorms develop ahead of a cold front in southwest Iowa. The storms produced at least one report of large hail in southwest Iowa but also produce very heavy rainfall from near Hamburg east to around Coin where radar estimated that 3 to 4 inches of rain fell across parts of that area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 2:03 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 303 PM CDT TUE AUG 31 2010 .SHORT TERM...TONIGHT MAIN CONCERN IS CHANCE OF TSTMS THIS EVENING AND OVERNIGHT. SURFACE ANALYSIS EARLY THIS AFTN SHOWED COLD FRONT PUSHING SOUTHEAST THROUGH EASTERN NEBRASKA. TEMPERATURES AHEAD OF THE FRONT WERE IN THE LOWER 90S...WITH 70S COMMON BEHIND THE FRONT. MAIN ACTIVITY SHOULD FOCUS ALONG THE BOUNDARY THIS EVENING...WITH LESS ACTIVITY AFTER 05Z IN OUR AREA. SOME SEVERE APPEARS POSSIBLE...ALONG WITH LOCALLY HEAVY RAIN. ZERO TO SIX KM SHEAR APPEARS ADEQUATE FOR SOME SUPERCELLS AT LEAST INITIALLY...BUT TREND WOULD BE MORE TOWARD MAINLY MULTICELLS BY LATE EVENING. IT APPEARS A SEPARATE AREA OF CONVECTION MAY DEVELOP FARTHER TO THE WEST...AND THEN MOVE TOWARD SOUTHEAST NEBRASKA LATE TONIGHT. THIS MAY ALSO GET A BOOST FROM ISENTROPIC LIFT IN THE 310-320K LAYER NORTH OF THE FRONT. LOWS SHOULD DROP INTO THE MID 50S IN THE FAR NORTHWEST CORNER OF THE FORECAST AREA...RANGING TO AROUND 70 IN NEAR THE MISSOURI BORDER. .LONG TERM...WEDNESDAY THRU TUESDAY... THE COLD FRONT IS FORECAST TO HANG UP ACROSS NRN KS/SERN NEB AND INTO NWRN MO BY 12Z WED AND SHIFT BACK NORTH THRU THE DAY. STRONG ISENTROPIC UPGLIDE IN THE 315K SFC WITH STEEP MID LEVEL LAPSE RATES SHOULD SUSTAIN SCT CONVECTION THRU A GOOD PORTION OF THE DAY. INSTABILITY WILL BE LIMITED BY EXPECTED CLOUD COVER HOWEVER 0-6KM BULK SHEAR VECTORS WILL BE IN THE 35 TO 45 KT RANGE AS A FEW EMBEDDED IMPULSES PASS THRU SWRLY FLOW. LAST PIECE OF ENERGY SHOULD MOVE THRU LATE WEDNESDAY NIGHT. A STRONG TROF MOVING ACROSS THE NRN PLAINS WL QUICKLY PUSH A FAIRLY STRONG COLD FRONT THRU THE AREA THURSDAY. A FEW SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THIS BOUNDARY. TIGHT PRESSURE GRADIENT BEHIND THE FRONT SHOULD BRING GUSTY NORTHWEST WINDS TO THE REGION WITH MUCH COOLER AND DRIER AIR TO FOLLOW. A PLEASANT HOLIDAY WEEKEND IS EXPECTED WITH UPPER RIDGING BUILDING TO OUR WEST AND SFC HIGH PRESSURE SETTLING OVER THE REGION. THE UPPER RIDGE WILL MOVE OVER THE CNTRL PLAINS BY EARLY IN THE WEEK PUSHING TEMPERATURES BACK UP INTO THE 80S. STRONG WAA REGIME COULD SPARK TSTM ACTIVITY BY TUESDAY. && .AVIATION... TAF SITES KOFK/KOMA/KLNK 18Z TAFS TSTMS WILL BE POSSIBLE INTO THE EARLY EVENING HOURS...MAINLY AT KOMA AND KLNK. COLD FRONT SHOULD CONTINUE TO PUSH SOUTHEAST THIS AFTN AND EVENING...MOVING SOUTH OF THE TAF SITES. NORTH WINDS BEHIND THE FRONT WILL BECOME NORTHEAST AND DECREASE OVERNIGHT. SOME MVFR VSBYS ARE POSSIBLE LATER TONIGHT. UNSETTLED WEATHER EXPECTED WEDNESDAY... BUT TOO FAR OUT TO GET SPECIFIC ON THAT. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && KERN/MILLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1125 AM CDT TUE AUG 31 2010 IAZ043-055-056-069-079-080-090-091-NEZ033-034-042>045-050>053- 065>068-078-088>093-312300- BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE- HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA- MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA- RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON- 1125 AM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND PARTS OF SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND THIS EVENING ACROSS PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THE CHANCE FOR SEVERE STORMS IS HIGHEST GENERALLY ALONG AND SOUTHEAST OF A LINE FROM AROUND COLUMBUS TO ONAWA. DAMAGING WINDS AND HAIL WILL BE THE PRIMARY HAZARDS. A COLD FRONT SHOULD MOVE SOUTHEAST THROUGH THE AREA THIS AFTERNOON AND TONIGHT. THIS FRONT WILL ACT AS A FOCAL POINT FOR STORM DEVELOPMENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO THURSDAY MORNING AS ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. NEZ011-012-015>018-030>032-312300- ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-STANTON-THURSTON-WAYNE- 1125 AM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER PARTS OF NORTHEAST NEBRASKA. SEVERE STORMS ARE EXPECTED MAINLY SOUTHEAST OF A LINE FROM ABOUT COLUMBUS TO ONAWA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO THURSDAY MORNING AS THE NEXT UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT. MILLER
The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 hail. Local standard time, as filed.
The hail was accompanied by torrential rain and wind gusts of 40 to 45 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247498, 247499.